Maryland, 2023Flooding in Maryland, December 27 to 28, 2023
December 27 to 28, 2023 · NWS LWX · 4 events in 3 counties and zones
5 inches. This resulted in a few road closures.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved along the Atlantic seaboard bringing widespread rainfall amounts of 1.5 to 2.5 inches. This resulted in a few road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 27, 9:28 PM EST, 9 minutes earlier.
Area forecast discussion, Dec 27, 9:28 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
928 PM EST Wed Dec 27 2023
.SYNOPSIS...
A coastal low pressure system near the Outer Banks will drift
northward towards the Virginia Capes overnight. A lingering
upper level low over the Tennessee Valley will keep unsettled
weather through the end of the week.
&&
.NEAR TERM /THROUGH THURSDAY/...
The radar at 9pm showed a V-shaped band of moderate to heavy
rain extending from Northeast Maryland southwest along the Metro
corridor of Baltimore to just east of Washington D.C. and across
much of the Chesapeake Bay. Hourly rainfall rates have averaged
one half to three quarters inch per hour across the core of
Northeast Maryland. Total rain amounts in this vary area are one
and a quarter to two and a quarter inches, so far, with more
expected to accumulate over the next 2 to 4 hours. The rain band
will continue to move eastward with patches of drizzle, an
occasional shower or two, and/or patchy fog expected behind it
and as far back as the Shenandoah Valley.
Temperatures will follow a somewhat non-diurnal curve tonight
and not decrease until after the front comes through - which may
not be until 4/5 AM across the metros.
As the low pressure system moves northeast into New England
Thursday morning, the day will start out mostly dry. Through the
day and especially overnight, the associated ULL will move into
the Tennessee Valley. Guidance has continued to trend slightly
drier for the Thursday period though a few isolated showers
cannot be ruled out. A warmer air mass will push into the region
Thursday with highs reaching the mid to upper 50s, perhaps even
pushing 60.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As the ULL works further east Friday into Friday night over the
region, several lobes of vorticity/energy will rotate around
the low and interact with the Allegheny Mountains. Colder air
arrives in our western zones throughout the day. This will
result in a period of snow. There remains some uncertainty wrt
where the energy and better forcing is located along with any
potential banding as indicated by the higher percentiles in the
ensemble suites. While a generaly 1-4" is currently forecast
across the Allegheny Front, the 90th Percentile is around 6".
Will continue to monitor. The majority of snow would fall
overnight Friday. The vast majority of this will fall in an
18-24 hour period, so some headlines are possible as we get
closer to the event.
The primary upper low then swings through on Friday, pushing a
somewhat weak cold front through the region by Friday night.
This could result in a few showers once again. However, the
primary weather threat will be mountain snow showers in upslope
flow. Colder air arrives in our western zones throughout the
day. The majority of snow would fall overnight Friday. Initial
forecast for snow totals is anywhere between 2 to 4 inches
along/west of the Allegheny Front, with some isolated higher
amounts possible. The vast majority of this will fall in an
18-24 hour period, so some headlines are possible as we get
closer to the event.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
To start the weekend, low pressure will continue exiting
the area and will be located south of Nova Scotia. Tight pressure
gradients will lead to breezy westerly winds on Saturday with gusts
up to 25 mph possible over higher elevations. Cold temperatures will
filter in behind the departing low leading to high temperatures
topping out in the mid to upper 40s for most. Those along the
Alleghenies will stay in the low 30s with snow showers continuing
throughout the day. Slight chance of precipitation along the I-95
corridor will dry out by Saturday night as the low further moves
away. Conditions dry out east of the mountains for Sunday with a
chance of snow showers continuing along and west of the Alleghenies
through New Year's Day.
Conditions dry out areawide as high pressure builds in from the west
on Tuesday into Wednesday. Temperatures each day will be in the 40s
for most with higher elevations staying in the 30s. Overnight low
temperatures will drop into the 20s to low 30s.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
MTN and BWI will continue to endure moderate to heavy rainfall
through the next hour or two before tapering and coming to an
end overnight. At these terminals, as well as the others,
visibility and ceilings will be primarily IFR or LIFR overnight
due to lingering showers and drizzle, as well as patchy dense
fog.
As dry air pushes into the region Thursday, we should see some
improvement after around 12z or so. Could still see some
reductions in CIGs/VSBYs with a lingering upper low to our west
Thursday and Friday, but should be much better than previous
days.
Sub-VFR conditions are possible at eastern terminals on Saturday
with lingering precipitation. Gusty westerly winds are possible as
well with gusts up to 25mph possible. VFR conditions return for
Sunday with winds diminishing areawide.
&&
.MARINE...
Light to moderate rainfall and patchy dense fog overnight could
hinder visibility to boaters. Low pressure near the Outer Banks
will lift northeast overnight into early Thursday before pushing
offshore Thursday afternoon.
Sub-SCA level northwesterly winds are expected during the day
Thursday and Friday. Winds increase Friday as the pressure
gradient tightens. This could result in SCA gusts in
northwesterly flow Friday into Friday night.
Gusty westerly winds on Saturday will lead to SCA conditions
across all waters. Winds diminish to sub-SCA criteria on Sunday
and will shift to southwesterly.
&&
.TIDES/COASTAL FLOODING...
Sensitive locations like SW Waterfront are still in Minor Stage
of Coastal Flooding but should soon end as north to northwest
winds develop overnight with low pressure pulling north then to
the northeast.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 PM EST this evening for DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...CJL
NEAR TERM...KLW/CPB
SHORT TERM...CPB
LONG TERM...AVS
AVIATION...AVS/KLW
MARINE...AVS/KLW
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Dec 27, 4:14 PM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
414 PM EST Wed Dec 27 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-281000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
414 PM EST Wed Dec 27 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Locally heavy rain could lead to isolated instances of flooding
tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-281000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
414 PM EST Wed Dec 27 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Locally heavy rain could lead to isolated instances of flooding
tonight along and east of the Blue Ridge.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-281000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
414 PM EST Wed Dec 27 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a slight winter storm threat Friday through Friday night
for locations along and west of the Allegheny Front. If the
threat materializes, it may lead to travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Cecil
- When
- December 27, 9:37 PM EST to December 28, 4:56 AM EST
- Where
- Cecil County, 2.03 mi E of Eder to 2.03 mi SSW of Elkton Cecil Arpt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.617, -75.862
Numerous roads reported closed due to high water in the Elkton and Chesapeake City areas.
Flood, Cecil
- When
- December 27, 9:37 PM EST to December 28, 4:56 AM EST
- Where
- Cecil County, 0.17 mi WSW of Oakwood to 0.78 mi ESE of Conowingo
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.679, -76.183
Numerous roads reported closed due to high water in the Conowingo area.
Flood, Harford
- When
- December 28, 12:15 AM EST to 4:15 AM EST
- Where
- Harford County, 1.33 mi W of Van Bibber to 1.09 mi SSW of Singer
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.451, -76.325
Vehicle stuck in floodwaters on Winters Run Road. Road has also been closed due to high water.
Flood, Prince George'S
- When
- December 28, 12:35 AM EST to 4:59 PM EST
- Where
- Prince George'S County, 0.5 mi SSW of Upper Marlboro to 0.52 mi SW of Upper Marlboro
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.813, -76.752
The stream gauge on the Western Branch near Upper Marlboro reached a gauge height of 12 feet. At 12 feet, large parts of Marlboro Race Track Road is flooded with a few feet of water between Marlboro Pike and the Community Center. A water rescue was reported on this road due to a stalled car in flood waters.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Oregon, December 27, 2023$50,000 · 77 kt wind · 2 events
- Flooding in Pennsylvania, December 27 to 28, 202312 events
- High Surf in Oregon, December 27 to 30, 20232 events
- High Wind in Alaska, December 27, 202376 kt wind · 1 event
- Flood in Ohio, December 27 to 28, 2023$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145939, 1145940, 1145942, 1145944.